Severe acute mountain sickness and suspect high altitude cerebral edema related to nitroglycerin use

Giorgio Mazzuero, Antonio Mazzuero, Adolfo Pascariello

Research output: Contribution to journalArticlepeer-review

Abstract

An elite mountaineer reported severe acute mountain sickness and ataxia during an 8000-m expedition and concomitant use of transdermal nitroglycerin patches aimed to prevent frostbites. Use of nitroglycerin for this purpose is off-label, and its safety has not been assessed. Moreover, a relation between nitrate-induced cerebral vasodilation and high altitude cerebral edema is theoretically possible on a pathophysiological basis. It is our opinion that nitroglycerin use at high altitude should be discouraged, as efficacy in the prevention of frostbites is questionable and safety has not been assessed.

Original languageEnglish
Pages (from-to)241-243
Number of pages3
JournalHigh Altitude Medicine and Biology
Volume9
Issue number3
DOIs
Publication statusPublished - Sep 1 2008

Keywords

  • AMS
  • HACE
  • Nitroglycerin

ASJC Scopus subject areas

  • Medicine(all)
  • Physiology
  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Severe acute mountain sickness and suspect high altitude cerebral edema related to nitroglycerin use'. Together they form a unique fingerprint.

Cite this